statins and muscles

This Common Medication May Be Hurting Your Muscles

Around 15 million Americans are currently taking statins, a common medication prescribed to those with high cholesterol as a means of reducing cholesterol levels along with cardiovascular disease risk.

Although statins are intended to benefit health, they do come with their own slew of side effects. The most common reported side effect of statins is muscle pain, weakness, and cramping. As a result, this may prompt patients to discontinue use of statins because they can’t bear the pain.

An April 2018 study confirmed that statins do have the possibility of causing muscle pain and weakness. The researchers refer to this as “statin intolerance.” The researchers of the study found that 42.6 percent of the participants taking statins experienced muscle pain, but not those who took a placebo.

In an alternative study, the researchers used medications known as PCKS9 inhibitors which not only reduced cholesterol more effectively than statins but, didn’t lead to painful side effects. Unfortunately, PCKS9 medications have yet to be approved by the FDA to treat high cholesterol.

A July 2018 study also explored statins and muscles. The study uncovered that in rare instances, statin use can trigger an autoimmune disease known as inflammatory myositis. This is an irreversible condition even when statin use is discontinued.
Inflammatory myositis can lead to progressive weakness and needs to be treated with immune-suppressing medications.

Although rare, the study highlighting the possible side effect is still important for doctors to know so that if the issue ever arises, they can determine the cause quickly.

Some experts suggest that more Americans should be on statins as a preventative measure of heart disease, but the long-term effects of statins are still unclear. Furthermore, it’s still unclear as to how much cholesterol a person really requires to stay healthy. This runs the risk of levels becoming too low.

In the meantime, if you are taking statins and experience muscle-related symptoms always speak to your doctor before ceasing statin use. There may be other alternatives available to you in order to help reduce your cholesterol levels.

Also read:


Author Bio

Emily Lunardo studied medical sociology at York University with a strong focus on the social determinants of health and mental illness. She is a registered Zumba instructor, as well as a Canfit Pro trainer, who teaches fitness classes on a weekly basis. Emily practices healthy habits in her own life as well as helps others with their own personal health goals. Emily joined Bel Marra Health as a health writer in 2013.

Advertisement

https://www.drugwatch.com/news/2016/04/08/study-lipitor-statin-intolerance/
https://www.myajc.com/lifestyles/health/irreversible-muscle-damage-linked-statins/BZwRhlMgTnohheq3YCvNIK/

Related Reading:

Popular Stories